Heavy Rain, Zapata
- When
- May 21, 7:15 AM CST to 8:35 AM CST
- Where
- Zapata County, Zapata Arpt
- Reported by
- AWOS
- Coordinates
- 26.880, -99.280
The Zapata County Airport AWOS reported 2.32 inches of rainfall in less than an hour and a half.
A complex of thunderstorms developed over the Sierra Madres early in the day on May 21. These storms sped quickly across Zapata County dropping over 2 inches of rain in less than 2 hours and producing gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BRO wrote it up.
A complex of thunderstorms developed over the Sierra Madres early in the day on May 21. These storms sped quickly across Zapata County dropping over 2 inches of rain in less than 2 hours and producing gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 21, 7:04 AM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 804 AM CDT THU MAY 21 2015 .DISCUSSION...AS THE COMPLEX OF THUNDERSTORMS MOVES INTO NORTHWESTERN ZAPATA COUNTY CURRENTLY WENT AHEAD AND MOVED UP FLASH FLOOD WATCH TO BEGIN AT 8 AM AND ADJUSTED POPS/WX/QPF FOR THIS CONVECTION. NO OTHER CHANGES MADE. && .PREV DISCUSSION... /ISSUED 638 AM CDT THU MAY 21 2015/ DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW. AVIATION...CIGS AROUND 1200 TO 1500 FEET WILL REMAIN FOR ANOTHER HOUR BUT WILL BREAK BY MID MORNING. SOUTHEAST WINDS WILL PREVAIL TODAY WITH CU INCREASING IN COVERAGE. INSTABILITY IN THE AREA WILL DEVELOP SHOWERS AND THUNDERSTORMS ESPECIALLY IN THE AFTERNOON FOR THE THREE TERMINAL SITES. SHOWER ACTIVITY WILL CONTINUE UNTIL THE EVENING HOURS. PREV DISCUSSION... /ISSUED 404 AM CDT THU MAY 21 2015/ SHORT TERM /NOW THROUGH FRIDAY/...A MID LEVEL WAVE APPROACHING BAJA CA TODAY WILL EJECT NORTHEAST REACHING AZ AND NM DURING PEAK HEATING AND EVENTUALLY MOVE INTO THE CENTRAL PLAINS BY FRIDAY MORNING. AT THE SURFACE...WEAK FRONTAL BOUNDARY WILL TRACK ALONG A BAROCLINIC ZONE. THE WESTERN EXTENSION OF THIS BOUNDARY IN CONJUNCTION TO THE DISTURBANCES IN THE SOUTHWESTERLY FLOW ALOFT WILL ENHANCE ABUNDANCE OF CONVECTION ALONG AND EAST OF THE SIERRA MADRE TODAY. THE SOUTHEASTERLY LOW LEVEL WINDS WILL MAINTAIN A MOIST BOUNDARY LAYER ACROSS THE AREA WITH SURFACE DEW POINTS IN THE 70S. IN ADDITION...SFC HEATING SOUTH OF THE STALLED FRONT WILL CONTRIBUTE TO A MODERATE UNSTABLE ATMOSPHERE. EXPECT TO BEGIN NEAR THE SIERRA MADRE BY MID MORNING AND PROGRESS THROUGH THE DAY ACROSS THE WESTERN AND NORTHERN RANCHLANDS AND SPREAD INTO THE RGV BY LATE AFTERNOON. SPC HAS THE ENTIRE CWA UNDER MARGINAL RISK OF THUNDERSTORMS TODAY. DUE TO THE EXPECTED CONVECTION AND INCREASE IN CLOUD COVER...TEMPERATURES WILL STRUGGLED TO REACH THE MID 90S BUT NEAR THE RGV AND WESTERN COUNTIES HIGH TEMPERATURES WILL REACH 90 DEGREES. AS THE STORMS MOVE OFF THE HIGHER TERRAIN INTO STRONGER INSTABILITY...STRONG EFFECTIVELY BULK SHEAR WILL SUPPORT FOR STRONG STORMS WHICH COULD PRODUCE LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREAT. TONIGHT INTO FRIDAY...THE CONVECTION ACTIVITY WILL PROLONGED THROUGH THE NIGHT OVER SOUTHWEST TEXAS EXTENDING TOWARDS NUEVO LEON SOUTH INTO WEST TAMAULIPAS DEVELOPING AN MCS WHICH WILL PROGRESS INTO THE WESTERN COUNTIES OF DEEP SOUTH TEXAS. PRECIPITABLE WATER VALUES WILL REACH 2.0 INCHES AS THE SE FLOW PREVAILS THROUGH THE NIGHT MAINTAINING DEEP LOW LEVEL MOISTURE IN THE AREA THROUGH FRIDAY MORNING. DEWPOINTS WILL REMAIN IN THE 70S THROUGH THE DAY FRIDAY WHILE THE MID LEVEL WAVE WEAKENS AND SHIFTS EAST AND ANTI- CYCLONIC FLOW MOVES FURTHER EAST. THERE WILL BE HIGH LEVELS OF MOISTURE IN THE AREA THROUGH THIS PERIOD ALLOWING FOR ANOTHER ROUND OF HEAVY RAINFALL EVENT ACROSS THE NORTHWEST PORTION OF THE CWA FIRST AND EXTEND INTO THE WHOLE CWA TONIGHT INTO FRIDAY. FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE NORTHWEST COUNTIES FIRST UNTIL MIDNIGHT AS WE EXPECT AROUND 1 TO 2 INCHES OF RAIN POSSIBLE WITH ISOLATED SPOTS OF 3 INCHES. LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...500MB LOW/TROUGH ACROSS SOUTHERN NV/CA AND NORTHERN MEXICO FRIDAY WILL MOVE EASTWARD ACROSS THE SOUTHWEST UNITED STATES SATURDAY. LOW TO MID LEVEL MOISTURE WILL CONTINUE TO INCREASE AHEAD OF THIS FEATURE ACROSS THE STATE WITH SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY NORTH OF THE CWA. RAIN CHANCES ARE EXPECTED TO INCREASE SAT NIGHT INTO SUNDAY ACROSS SOUTH TEXAS AS SURFACE LOW PRESSURE ACROSS EASTERN COLORADO BRINGS A SURFACE TROUGH/DRYLINE EASTWARD ACROSS NORTHWEST TX SUN AFTERNOON. WILL CONTINUE TO MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND INTO EARLY NEXT WEEK AS SOUTHWEST FLOW ALOFT CONTINUES TO BRING PACIFIC MOISTURE ACROSS MEXICO INTO SOUTH TX THROUGH TUESDAY. RAIN CHANCES SHOULD DIMINISH TUESDAY INTO WEDNESDAY AS A WEAK 500MB RIDGE IS PROGGED TO DEVELOP ACROSS THE SOUTHERN PLAINS BY THE MIDDLE OF NEXT WEEK. MARINE... NOW THROUGH FRIDAY...THE ONSHORE FLOW WILL PREVAIL THROUGH THE SHORT TERM AS A WEAK FRONTAL WAVE MOVES SOUTH AND STALLS OVER SOUTH CENTRAL TEXAS. THE GRADIENT WILL NOT BE AS STRONG TODAY ALLOWING FOR MODERATE SE FLOW TO PERSIST KEEPING SEAS BETWEEN 2 TO 3 FEET. THE SAME WEATHER PATTERN PREVAILS TONIGHT AND FRIDAY WITH SEAS REMAINING NO MORE THAN 3 FEET OVER THE OFFSHORE WATERS. A FEW ISOLATED SHOWERS WILL DEVELOP NEAR THE COAST DUE TO THE INSTABILITY IN THE AREA ASSOCIATED WITH THE FRONTAL BOUNDARY. NO SCA OR SCEC EXPECTED AT THIS TIME WITH SE WINDS BETWEEN 10 TO 15 KNOTS. FRIDAY NIGHT THROUGH MONDAY...MODERATE TO STRONG SOUTHEAST WINDS WILL PREVAIL ACROSS THE COASTAL WATERS FRI NIGHT INTO SATURDAY AS HIGH PRESSURE ACROSS THE EASTERN UNITED STATES AND LOW PRESSURE ACROSS THE LEE SIDE OF THE ROCKIES INCREASES THE PRESSURE GRADIENT ACROSS THE WESTERN GULF OF MEXICO. MODERATE TO STRONG SOUTHEAST TO SOUTH WINDS WILL PREVAIL ACROSS THE WESTERN GULF SUNDAY INTO MONDAY AS THE PRESSURE GRADIENT REMAINS STRONG ACROSS THE LOWER TEXAS COAST. SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR THE COASTAL WATERS SATURDAY THROUGH MONDAY AS A RESULT. && .BRO WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ248-249-252. GM...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WEATHER.GOV/RGV 55
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 420 AM CDT THU MAY 21 2015 TXZ248>257-220930- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 420 AM CDT THU MAY 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A FLASH FLOOD WATCH IN EFFECT TODAY FOR ZAPATA... JIM HOGG AND STARR COUNTIES. THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND INUNDATION OF ALREADY FLOODED AREAS. A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE WESTERN COUNTIES TODAY. THE MAIN IMPACT WITH ANY OF THESE STORMS WILL BE GUSTY WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG THUNDERSTORMS ARE POSSIBLE FRIDAY AND AGAIN MONDAY. THE MAIN IMPACT WITH ANY OF THESE STORMS WILL BE GUSTY WINDS AND HEAVY RAINFALL. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS THE UPPER VALLEY AND THE NORTHWESTERN RANCHLANDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ130-132-135-150-155-170-175-220930- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 420 AM CDT THU MAY 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SMALL CRAFT ADVISORY CONDITONS ARE POSSIBLE SATURDAY AND SUNDAY ACROSS ALL MARINE AREAS DUE TO HIGHER WINDS AND ROUGHER SEAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
724 AM CDT THU MAY 21 2015
TXZ248-211330-
ZAPATA TX-
724 AM CDT THU MAY 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZAPATA COUNTY UNTIL 830
AM CDT...
AT 723 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EL CENIZO...OR 17 MILES SOUTH OF LAREDO...MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ZAPATA...BUSTAMANTE...ZAPATA COUNTY AIRPORT...MEDINA...ZAPATA MIDDLE
SCHOOL...LAS PALMAS...ZAPATA HIGH SCHOOL...ZAPATA COUNTY PUBLIC
LIBRARY...FALCON LAKE ESTATES...ZAPATA COUNTY FIRE DEPARTMENT...
FALCON SHORES...FALCON MESA...SIESTA SHORES...MEDINA...BLACK BASS
AND ROMEO T. FLORES PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2709 9943 2711 9944 2718 9943 2727 9945
2732 9937 2727 9933 2727 9931 2700 9905
2681 9926 2686 9928 2687 9932 2688 9933
2692 9932 2694 9939 2696 9939 2698 9938
2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 1223Z 320DEG 28KT 2729 9959
SPEECEThe Corpus Christi radar (KCRP), 202 km away, was scanning. The volume nearest the first event began at 13:17 UTC.
2 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
The Zapata County Airport AWOS reported 2.32 inches of rainfall in less than an hour and a half.
Zapata County Sheriffs Office reported a trampoline blown on top of power lines in Zapata. 40 mph gust reported at Zapata County Airport (Medina), approximately 6 miles north of the damage location. Event wind speed estimated based on proximity and no other corroborating damage.
Zapata County Sheriffs Office reported 1.5 feet of water over Highway 83 near 20th Street in Zapata and deputies were closing the road.
Zapata County Sheriffs Office reported reported that a family on the north side of Zapata was evacuated due to water entering the home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582890, 582891, 582892, 582893.